How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask LennyDVM Your Own Question
LennyDVM, Veterinarian
Category: Dog
Satisfied Customers: 548
Experience:  30 years as owner of a mobile practice treating dogs, cats, horses and other pets.
Type Your Dog Question Here...
LennyDVM is online now
A new question is answered every 9 seconds

I have 3 great danes, 150 lbs, 110 lbs and 95 lbs. Sometime

This answer was rated:

I have 3 great danes, 150 lbs, 110 lbs and 95 lbs. Sometime in the last 4 hrs found they took my medication and chewed the bottles. I found all the pills under the couch except 4 depakote(500mg each) and 4 zoloft(25mg each) and a tiny bottle of tequila (shot size) was chewed and about 2/3 gone. I'm not sure which dog got it or if they shared. It's not likely that it was the 150lb male though. They are all acting fine, no drooling or vomiting or diarrhea. Will they be ok?

Valproic acid (Depakote) is sometimes used in dogs. Suggested dosage ranges from 7.5-100 mg/kg. Another study reported no effect at 90mg/kg. This is approximately 4000mg for a 45kg (100lb) dog. The 2000mg (4 x 500 mg) dose should not have toxic effects even if one dog ate all 4 pills.


Sertraline (Zoloft) is sometimes used in dogs at a dose of 1-2 mg/kg/day. This would be 45-90 mg for a 45 kg dog. The 100 mg (4 x 25 mg) tablets that may have been eaten by one of your dogs should not be toxic as a one time dose.


It is unlikely that the medication individually would cause serious toxicity in your Danes. I do not have information on immediate toxicity if these drugs are taken together or effects of alcohol with these drugs.


The pills should already be out of the stomach and absorbed 4 hours after being eaten making it too late to induce vomiting.


If the dogs are not showing signs, I would not expect them to become symptomatic. If you have concerns about how the dogs are acting, call your vet or the National Animal Poison Control Center(NNN) NNN-NNNN, which has the best info on toxicity of human drugs in animals. Be aware that there is a charge for use of this service.


Let me know if you have follow up questions.

LennyDVM and 2 other Dog Specialists are ready to help you
Customer: replied 7 years ago.
They are all acting fine...wrestling in the living room. Thank you so much for your help!

Related Dog Questions